Alert archive / Michigan / Small Craft Advisories in 2017

Small Craft Advisory 9, NWS Grand Rapids, MI

February 8, 2017

NWS Grand Rapids, MI issued this small craft advisory at Feb 8, 2017, 3:27 AM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 8, 2017, 3:27 AM EST (08:27 UTC)
Expired
Feb 8, 2017, 3:51 PM EST
In force
12 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

064 
WHUS73 KGRR 080827
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
327 AM EST WED FEB 8 2017

LMZ844>849-081630-
/O.CAN.KGRR.GL.W.0004.000000T0000Z-170208T0900Z/
/O.NEW.KGRR.SC.Y.0009.170208T0827Z-170209T0000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
327 AM EST WED FEB 8 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM EST THIS EVENING.
THE GALE WARNING HAS BEEN CANCELLED. 

* WINDS...NORTHWEST 15 TO 25 KNOTS TODAY. 

* WAVES...5 TO 8 FEET...DIMINISHING TO 3 TO 5 FEET TODAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
773 
WHUS73 KGRR 082051
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
351 PM EST WED FEB 8 2017

LMZ844>849-090500-
/O.CAN.KGRR.SC.Y.0009.000000T0000Z-170209T0000Z/
/O.NEW.KGRR.SC.Y.0010.170209T0400Z-170210T0600Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
351 PM EST WED FEB 8 2017

...CURRENT SMALL CRAFT ADVISORY IS CANCELLED...
...A NEW SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING 
TO 1 AM EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO
1 AM EST FRIDAY. THE CURRENT SMALL CRAFT ADVISORY HAS BEEN 
CANCELLED.


* WINDS...NORTHWEST 15 TO 25 KNOTS INCREASING TO 30 KNOTS TOWARD
  DAYBREAK AND CONTINUING THURSDAY.

* WAVES...1 TO 3 FEET THIS EVENING BUILDING TO 4 TO 8 FEET LATE 
  AND CONTINUING ON THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

JK

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Feb 8, 3:26 AM EST, 1 minute earlier.

Area forecast discussion, Feb 8, 3:26 AM EST, 1 minute before
Area Forecast Discussion
National Weather Service Grand Rapids MI
326 AM EST Wed Feb 8 2017

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine

.SYNOPSIS...
Issued at 306 AM EST Wed Feb 8 2017

A low pressure system over Ontario will deepen as it pulls away
from Michigan today. Meanwhile another wave of low pressure will
track from the Central Plains through through the Ohio Valley this
evening and off the Mid Atlantic on Thursday. As a result of these
systems...an arctic airmass will be drawn into the Great Lakes
Region. As a result...lake effect snow showers will be developing
by tonight and they will persist into Thursday.

&&

.SHORT TERM...(Today through Friday)
Issued at 306 AM EST Wed Feb 8 2017

The main challenge is to determine what if any impacts there will
be from the several potential snow events over the next couple of
periods.

To start the clipper system tracking south of the region this
afternoon and evening will likely result in a band of accumulating
snow on the northern side of the track of this system. Most models
keep the accumulations south of my CWA...but not all. We are shown
to be on the northern fringe of the deep moisture and lift...so it
looks like a close call. My thoughts are that we will need to
monitor this system closely today and that I will feature only
chance POPs for my southern counties.

It does look like some accumulations will occur with the lake
effect that sets up this evening and persists through Thursday
morning. The DGZ becomes saturated as the flow turns northwest.
This will favor the region generally along and west of a Cadillac
to Battle Creek line for accumulations. With an arctic airmass
moving in...the road temperatures will be plenty cold enough for
possible impacts. Will feature likely or better POPs and some
minor accumulations. One limitation will be the shallow inversion
heights which are shown to fall under 5k feet for this event.
Typically this results in limited accumulations...but again the
DGZ is shown to be saturated...which warrants high POPs.

Another low pressure system enters the Upper Plains on Friday.
Deepening southwest flow and warm air advection results in the
possibility of some light snow developing during the day. The
models are not really showing any lake enhancement with this setup
at this time. Assuming this does not occur...the best saturation
stays north of my CWA on Friday. Will have POPs in the forecast
for Friday...highest north.

.LONG TERM...(Friday night through Tuesday)
Issued at 306 AM EST Wed Feb 8 2017

A less than wintry scene will unfold during the extended period as
rain is in the forecast.

Weak low pressure moving from the Central Plains toward the Great
Lakes will result in light rain developing Saturday afternoon and
continuing into Sunday. Highs both days will mainly be in the 40s.
While initially beginning as rain Saturday, the precipitation will
probably mix with and change to snow Saturday night and then change
back to light rain Sunday.

Dry weather is expected Monday and Tuesday with highs both days in
the mid to upper 30s...well above normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1237 AM EST Wed Feb 8 2017

Gusty west winds are bringing in colder air tonight. Cigs will
rise slowly too. Moisture depth is shallow, so even though we'll
likely see some snow showers, we don't expect vsbys to be
restricted as a result.

&&

.MARINE...
Issued at 306 AM EST Wed Feb 8 2017
The wind will diminish through the day today. With an arctic
airmass moving in...the waves will remain elevated through the
day. The plan is to drop the Gale Warning and transition it into a
Small Craft Advisory with this forecast update.

&&

.HYDROLOGY...
Issued at 634 PM EST Tue Feb 7 2017

Streams and rivers are experiencing minor rises for the most part.
The exception is through the extreme southeastern corner of the
forecast area, near and south of Jackson. Heavy rainfall amounts
of 1-2 inches have been observed, resulting in rapid rises along
the Grand River. A flood advisory has been issued to cover the
rise through tonight. The advisory time may be adjusted tomorrow
morning, given Jackson's flashy nature.

Moisture should be limited to the lakeshore over the next few
days. Runoff will have time to work through the river basins to
allow for stabilization through the weekend.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 7 PM EST this evening for LMZ844>849.

&&

SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...04
AVIATION...04
HYDROLOGY...JAM
MARINE...MJS
Hazardous weather outlook, Feb 7, 4:50 PM EST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
450 PM EST Tue Feb 7 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-082200-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
450 PM EST Tue Feb 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.Day One...Tonight

Temperatures will drop quickly this evening which may cause
sidewalks and parking lots to freeze up and become icy.

.Days Two through Seven...Wednesday through Monday

A period of snow showers can be expected late Wednesday night into
Thursday morning. Roads could be slick from U.S. 131 westward for
the Thursday morning commute.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-082200-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
450 PM EST Tue Feb 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.Day One...Tonight

Winds will increase to gale force late this evening and continue
into early Wednesday morning.

.Days Two through Seven...Wednesday through Monday

Hazardous boating conditions are forecasted for small craft
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 9:00 PM ESTRiver Flood AdvisoryGRRBarry6 days
Feb 8, 3:51 PM ESTSmall Craft AdvisoryGRR31 hr

Nearby

Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.